Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Started having ticks, head jerking and facial movements. Any treatment other than anti-psychotic drugs?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
My 23 year old has ticks that started when he was about14 years of age. The doctors explained that he would outgrow them however he has not.He does head jerking and facial movements that look pretty peculiar. Over the years I noticed that he does not have ticks when hhe's well e
Rested. I don't know what route to take to make his life a nomal as possible. I do't want him on antipsychotic drugs and I feel like more could bed done to help him. Can you give me some advise?
Posted Sun, 7 Apr 2013 in Mental Health
Answered by Dr. Prasad Akole 1 hour later
Dear friend,

Thanks for entrusting your query here at XXXXXXX

I am Dr. Prasad Akole and would be glad to address to your query.

I guess that the person has hemi-facial spasms that come on with activities.
These are neurological disorders of the brain and some can be treated well.

To know exactly what type of dyskinesia he has, I would advise you to see a reputed neurologist at a tertiary care hospital.
He needs to be evaluated for the kind of tics and if hemifacial spasms are diagnosed, they can be treated surgically by microvascular decompression (MVD) of the VII th nerve of the brain, whose irritation causes these.

Many patients may lead a fruitful life after this.
Please be guided by a neurologist's opinion. Any surgery if needed, is done by a neuro surgeon.

I hope, this shows some hope.

Please keep me updated of his progress at
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor